Kentucky, 2016

Flash Flood and Damaging Wind in Kentucky, May 26, 2016

May 26, 2016 · NWS JKL · 2 events in 1 county or zone

A line of thunderstorms moved out of the Midwest and across the Ohio Valley into central and eastern Kentucky through the morning and afternoon hours. This line contained severe wind gusts and flooding rains as it pushed through south central Kentucky, before weakening across southeastern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
$100
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A line of thunderstorms moved out of the Midwest and across the Ohio Valley into central and eastern Kentucky through the morning and afternoon hours. This line contained severe wind gusts and flooding rains as it pushed through south central Kentucky, before weakening across southeastern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 26, 2:59 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, May 26, 2:59 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
359 PM EDT THU MAY 26 2016

.SHORT TERM...(This evening through Friday night)
Issued at 359 PM EDT THU MAY 26 2016

Strong troughing across the southwest conus and ridging for the
southeast conus has led to SW to NE flow aloft across the
mississippi and Ohio River Valley. Several short waves continue to
eject ne along this flow and into the Ohio River Valley, including
the one that spawned a strong line of showers and thunderstorms this
morning over western KY and Illinois. This line has sustained itself
throughout the day and is now traversing central KY. Decent
instability present, along with good mid level drying, have led to
several of these storms going severe. Most of the hi res models have
had a fairly good handle on this system through the afternoon, with
preference for the HRRR which has been initializing well since this
morning. They also all have this line weakening as it moves into our
western CWA, then quickly dissipating as it moves east late this
afternoon/evening.

Forecast soundings show good CAPE, LI's -6 to -8, and steep lapse
rates. However our shear is lacking, and strong storms will likely
not be able to sustain themselves. As such, agree with models to a
certain degree. We could still see some isolated embedded cells that
could pop up to severe limits, or produce small hail at the least.
But do agree that there will be a diminishing trend as we head into
the evening.

By overnight, this line of showers and thunderstorms will move
eastward out of the region. High pressure will take hold, generally
to our southeast, leaving southerly flow across the region. The
continued moisture influx, in addition to the lingering moisture and
a night time inversion taking hold, could lead to fog development
across the CWA, especially in the valley locations.

High pressure will remain in control tomorrow. However southerly
flow will continue, allowing temps to easily climb into the mid and
even upper 80s by the afternoon. With that southerly flow will also
come moisture, so diurnal CU development will be likely. Afternoon
instability will also be in place, so scattered showers and
thunderstorms may develop for the afternoon.

.LONG TERM...(Saturday through Thursday)
Issued at 330 PM EDT THU MAY 26 2016

We begin the period more influenced by the upper level ridge
extending west out of the Mid Atlantic Coast, while upper level
closed low resides in the Central Plains states. Overall better
PVA will remain east of the region, but enough influence to
include some higher chance pops mainly toward the northern and
western portion of the CWA on Saturday and Sunday. Now moving into
the first part of the work week more uncertainty exists with
regard to waves and any residual down stream storm complexes that
hold together. Also another complication exists in the tropics
with potential for a developing tropical system near the Carolina
Coast line. Right now the GFS has been the most volatile with
little continuity run to run, while the ECMWF seems to be more
consistent. The influence from this overall should reside latter
portion of the long term period, therefore for now will stick with
model blend approach for now. This especially as shear will be nil
through the long period leading to little if any organization of
storms. Toward the very end of the period ridging breaks down more
allowing for more height falls. This will lead to higher chance
pops by Thursday given this looks to be the overall best synoptic
feature we have seen. Given the ridging a more summer time feel
will remain in place through the long term period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 207 PM EDT THU MAY 26 2016

While a few lingering showers are ongoing across eastern KY a
the time of TAF issuance, attention turns to a strong line of
showers and thunderstorms currently moving across western and
central KY. Convection is now also occurring ahead of the main
line. Timing this out, expect the western most TAF sites
(KSME/KLOZ) to be affected first, likely between 22 and 23z. The
line is then expected to lose overall intensity as it continues
eastward toward the other TAF sites through around 3z. At present
time, it is hard to know exact impacts on each TAF site, so will
likely need to update TAFs as we see storms are nearing the
airports. Ongoing threats to our west include hail, torrential
rains, frequent lightning, and gusts between 30 and 40kts. After
the line moves through later tonight, high pressure and some
possible clearing will take hold. This may lead to some fog
development at the TAF sites, though confidence on exact VIS
restrictions is lows, especially considering it will be very much
correlated with when and how much rain occurs this evening. Any
fog should clear out by morning, with (VFR) diurnal CU developing
as we head into the early afternoon.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

SHORT TERM...JMW
LONG TERM...DJ
AVIATION...JMW
Hazardous weather outlook, May 26, 3:06 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
406 PM EDT THU MAY 26 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-272315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
406 PM EDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL MOVE ACROSS EASTERN KENTUCKY THIS AFTERNOON AND
EVENING. SOME STORMS MAY PRODUCE HAIL...GUSTY WINDS...HEAVY
DOWNPOURS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

LINGERING MOISTURE COULD LEAD TO FOG DEVELOPMENT OVERNIGHT...ESPECIALLY
IN THE VALLEYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE THROUGH THE PERIOD...MAINLY DURING
THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JMW

In the hours before

Special weather statement, May 26, 11:08 AM EST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1208 PM EDT THU MAY 26 2016

KYZ083-084-261645-
WAYNE-MCCREARY-
1208 PM EDT THU MAY 26 2016

...A STRONG THUNDERSTORM WILL AFFECT WAYNE...MCCREARY...

AT 1207 PM EDT...A STRONG THUNDERSTORM WAS OVER COOPER...OR NEAR
MONTICELLO...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MONTICELLO...OIL VALLEY...GREGORY...KIDDS CROSSING...BARRIER...
BETSEY...SLICKFORD...ROCKEYBRANCH...PARMLEYSVILLE...GRIFFIN...
STEUBENVILLE...HIDALGO...COOPERSVILLE...SLAVENS...BURFIELD...
COOPER AND SUSIE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3667 8494 3685 8499 3694 8471 3668 8464
TIME...MOT...LOC 1607Z 263DEG 16KT 3678 8487

JMW
Special weather statement, May 26, 11:10 AM EST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1210 PM EDT THU MAY 26 2016

KYZ068-079-080-261645-
ROCKCASTLE-LAUREL-PULASKI-
1210 PM EDT THU MAY 26 2016

...A STRONG THUNDERSTORM WILL AFFECT ROCKCASTLE...LAUREL...PULASKI...

AT 1210 PM EDT...A STRONG THUNDERSTORM WAS OVER BEE LICK...OR 9 MILES
SOUTHWEST OF MOUNT VERNON...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON...MARETBURG...OTTOWA...DONARO...WABP...HIATT...BURR...
RENFRO VALLEY...SINKS...WELLHOPE...ORLANDO...QUAIL...HANSFORD...
LAKE LINVILLE...MUELLERSVILLE...LEVEL GREEN...ROUNDSTONE...BUMMER...
BANDY AND DUDLEY STATION.

THIS INCLUDES INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE
MARKERS 48 AND 66.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3733 8458 3736 8455 3733 8451 3734 8450
      3741 8448 3746 8423 3719 8419 3720 8457
      3733 8459
TIME...MOT...LOC 1610Z 242DEG 14KT 3731 8451

JMW
Special weather statement, May 26, 3:43 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
443 PM EDT THU MAY 26 2016

KYZ068-069-079-080-083-084-262130-
JACKSON-WAYNE-ROCKCASTLE-LAUREL-MCCREARY-PULASKI-
443 PM EDT THU MAY 26 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JACKSON...WAYNE...
ROCKCASTLE...LAUREL...MCCREARY...PULASKI...

AT 441 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF LANCASTER TO 6 MILES NORTHEAST OF
JAMESTOWN TO NEAR TOMPKINSVILLE...AND MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
SOMERSET...MONTICELLO...MOUNT VERNON...BOONE...SCIENCE HILL...
BURNSIDE...HAZEL PATCH...DONARO...BENT...JEP HILL...JOHNETTA...
COLLINGSWORTH...POWERSBURG...KIDDER...DENNEY...PARMLEYSVILLE...
COOKSBURG...LAKE LINVILLE...STEUBENVILLE AND EGLON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE MARKERS 48 AND
72.
 KENTUCKY HIGHWAY 80 IN LAUREL COUNTY BETWEEN MILE MARKERS 1 AND 3.
 KENTUCKY HIGHWAY 80 IN PULASKI COUNTY BETWEEN MILE MARKERS 17 AND
40.
 LOUIS B. NUNN PARKWAY

&&

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
      3705 8491 3712 8490 3736 8456 3733 8451
      3748 8445 3747 8438 3754 8435 3751 8426
      3757 8409 3753 8401 3675 8448 3660 8475
      3662 8499 3669 8502 3676 8501 3686 8506
TIME...MOT...LOC 2041Z 305DEG 30KT 3772 8462 3706 8501 3664 8576

DJ
Local storm report, May 26, 4:03 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
503 PM EDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             MONTICELLO              36.84N 84.85W
05/26/2016  E0.75 INCH       WAYNE              KY   LAW ENFORCEMENT

&&

GEOGERIAN

The radar

The Knoxville radar (KMRX), 149 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
May 26, 4:10 PM EST to 4:26 PM EST
Where
Wayne County, 2.23 mi WSW of Monticello to 2 mi NNE of Cooper
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.814, -84.865

Dispatch relayed reports of several trees blown down on Missouri Hollow Road and Morris Hill Road as a line of thunderstorms moved south of Monticello.

Flash Flood, Wayne

When
May 26, 4:35 PM EST to 7:05 PM EST
Where
Wayne County, 0.87 mi WSW of Monticello Wayne Arp to 2.45 mi NNW of Monticello
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
911 Call Center
Coordinates
36.844, -84.864

Dispatch relayed reports of flash flooding throughout Monticello, including high water closing North Main Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627127, 627128.